Increased Valproate Serum Concentrations Upon Carbamazepine Cessation

Michael W. Jann, George S. Fidone, Marc K. Israel, Peter Bonadero

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

Summary: Valproate (VPA) serum concentrations (Cp) were followed in six epileptic mentally retarded patients when carbamazepine (CBZ) was discontinued. VPA Cp significantly increased when CBZ was discontinued. A new plateau of VPA Cp was achieved 4 weeks post‐CBZ discontinuation. This time factor is analogous to the autoinduction property of CBZ. Careful VPA Cp monitoring is recommended when CBZ or other enzyme inducing agents are discontinued. Les taux sériques de valproate (VPA) ont été surveilles chez 6 patients épileptiques présentant un retard mental au décours de ľinterruption d'un traitement par carbamazépine (CBZ). Les taux sériques de VPA se sont significativement élévés apres interruption de la CBZ. Un nouveau plateau de concentration sérique du VPA a été observe 4 semaines aprés retrait de la CBZ. Ce facteur temps est à rapprocher des protriétes auto‐inductrices de la CBZ. Une surveillance soigneuse des taux sériques de VPA doit être effectuée lors de ľarrêt d'un traitment concommittant par la CBZ ou une autre molécule à activité inductrice enzyma‐tique. En seis epilépticos con retraso mental en los que se interrumpió el tratamiento con carbamazepina (CBZ) se han seguido las concentraciones séricas (Cp) de Valproate (VPA). La Cp de VPA se incrementó significativamente al cesar la CBZ. Se al‐canzó un nuevo “planteau” de Cp de VPA a las 4 semanas de su interrupción. Este factor temporal es análogo a la propiedad de auto‐reducción de la CBZ. Se recomienda una monitorización cuidadosa cuando la CBZ u otros agentes de inducción enzi‐mática se interrumpen. Die Valproat‐Serum‐Spiegel wurden bei 6 epileptischen, mental retardierten Patienten laufend untersucht nach Absetzen von Carbamazepin. VPA stieg signifikant an. Ein neues Plateau hatte sich 4 Wochen nach Carbamazepinentzug wieder eingestellt. Sorgfältige VPA‐Überwachung ist zu empfehlen, wenn Carba‐pazepin oder andere enzyminduzierende Substanzen abgestzt werden.

Original languageEnglish
Pages (from-to)578-581
Number of pages4
JournalEpilepsia
Volume29
Issue number5
DOIs
StatePublished - Oct 1988

Keywords

  • Anticonvulsants
  • Carbamazepine
  • Drug interactions
  • Drug‐induced abnormalities
  • Epilepsy
  • Valproate

Fingerprint Dive into the research topics of 'Increased Valproate Serum Concentrations Upon Carbamazepine Cessation'. Together they form a unique fingerprint.

  • Cite this